Idaho, 2023Hail and High Wind in Idaho, May 25 to 26, 2023
May 25 to 26, 2023 · NWS BOI · 4 events in 2 counties and zones
A lot of strong storms came through the area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lot of strong storms came through the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at May 25, 1:06 PM MST, 3 hours 29 minutes earlier.
Area forecast discussion, May 25, 1:06 PM MST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Boise ID
206 PM MDT Thu May 25 2023
.SHORT TERM...Tonight through Saturday night...Showers and
thunderstorms developing over the higher terrain of Southwest
Idaho. Greatest activity of far (as of 19z) as been over the
Central Idaho Mountains and Southern Sawtooth Mountains.
Thunderstorms have also developed along the Nevada border from
Malheur county through Southern Twin Falls County. Expect coverage
to increase through this evening especially across Owyhee County,
southern Twin Falls County and Western Magic Valley. SB CAPES
near 1000 j/kg, effective shear near 20 kts, PWs approaching 0.60"
and storm motions around 15 MPH support slow moving thunderstorms
producing heavy rainfall and gusty winds. As convection
intensifies tonight, the threat for gusty outflow winds increases
as cold pools develop across south central Idaho from
thunderstorms. Winds up to 50 MPH are possible from the outflow.
Outflow could reach the Upper Treasure Valley late this evening
after 9 PM MDT (20% percent). Isolated showers and thunderstorms
will continue over night across south- central Idaho. Another
round of thunderstorms is expected Friday afternoon and evening
again across the same areas (south- central Idaho and the West
Central and Boise Mountains) as the upper level trough remains
west of the region. The airmass remains largely the same as today
and thus heavy rain and gusts winds will be possible with these
storms. On Saturday the upper level trough moves through bringing
westerly flow. This will allow for scattered showers and
thunderstorms across the entire area Saturday afternoon and
evening. The heavier precipitation will remain across south-
central Idaho and the West Central mountains as that's where the
deepest moisture remains. WPC continues a marginal risk for
excessive rainfall across these areas through Saturday.
Temperatures remain slightly above normal through the period.
.LONG TERM...Sunday through Thursday...An active warm and wet
pattern will continue through the long term period as the upper
level trough remains nearly stationary over the southwest US. Zonal
upper level flow will remain fixed to our north, as a deep upper
level ridge builds over eastern Canada. This will keep temperatures
slightly above normal through the period, and help push moisture
into our region from the south in a monsoon-like pattern. Afternoon
showers and thunderstorms are possible each day (20%-30% chance).
Locally heavier rain is possible in stronger showers and storms,
along with gusty winds and small hail. Long term guidance from
cluster ensembles shows good agreement that this pattern will remain
in place through the next week. The CPC long term outlooks also show
higher chances (70-80%) for above normal temperatures and above
normal precipitation through the 8 to 14 day period.
&&
.AVIATION...Mainly VFR. Showers and thunderstorms will increase
through the afternoon and evening, with scattered showers and
isolated thunderstorms mainly near the Nevada border and across the
central Idaho mountains. MVFR visibility with showers and heavy
rain, small hail, and gusts to 35 kts possible in thunderstorms.
Mountain obscuration in precipitation. Surface winds: variable 10
kts or less. Winds aloft at 10k feet MSL: W-NW 10-20 kts.
WEEKEND OUTLOOK...Mainly VFR. Partly cloudy with clearer skies in
SE OR. Scattered mid-level clouds with widespread showers and a
slight chance of thunderstorms in SW ID each afternoon. Heavy
rain, gusty winds, and small hail possible with afternoon
thunderstorms. Mountain obscuration in precipitation. Light winds.
&&
.HYDROLOGY...Heavy rainfall from thunderstorms over the past
several days has caused significant stream rises near the ID- NV
border. Yesterday, 0.91" was reported in 30 minutes near Three
Creek, Idaho. A small stream flood advisory remains in effect for
this area through Friday afternoon. The continuous threat of
afternoon showers and thunderstorms may continue to cause elevated
stream rises in the Boise Mountains and the Southwest Highlands,
which could result in localized flooding and ponding.
The latest flooding information is available at
www.nwrfc.noaa.gov/rfc/.
Flood safety information is available at
www.weather.gov/safety/flood.
&&
.BOI WATCHES/WARNINGS/ADVISORIES...
ID...None.
OR...None.
&&
www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise
SHORT TERM...JDS
LONG TERM....SA
AVIATION.....SA
HYDROLOGY....JDS
In the hours before
Special weather statement, May 25, 2:47 PM MST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Boise ID
347 PM MDT Thu May 25 2023
IDZ015-030-252215-
Southern Twin Falls County ID-Southwest Highlands ID-
347 PM MDT Thu May 25 2023
...A strong thunderstorm will impact portions of southwestern Twin
Falls and southeastern Owyhee Counties through 415 PM MDT...
At 347 PM MDT, Doppler radar was tracking a strong thunderstorm over
Crawfish Crossing, or 18 miles northeast of Jarbidge, moving
northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Salls Crossing around 400 PM MDT.
Black Butte around 410 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4206 11533 4219 11538 4231 11504 4210 11486
TIME...MOT...LOC 2147Z 229DEG 18KT 4213 11526
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
STSpecial weather statement, May 25, 3:20 PM MST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Boise ID
420 PM MDT Thu May 25 2023
IDZ016-030-252245-
Southern Twin Falls County ID-Western Magic Valley ID-
420 PM MDT Thu May 25 2023
...A strong thunderstorm will impact portions of west central Twin
Falls County through 445 PM MDT...
At 419 PM MDT, Doppler radar was tracking a strong thunderstorm near
Roseworth, or 26 miles west of Twin Falls, moving northeast at 25
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Buhl and Castleford around 440 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4238 11498 4244 11504 4249 11504 4267 11479
4247 11456
TIME...MOT...LOC 2219Z 233DEG 20KT 4245 11496
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
STSpecial weather statement, May 25, 3:47 PM MST, 48 minutes before
Special Weather Statement
National Weather Service Boise ID
447 PM MDT Thu May 25 2023
IDZ016-030-252315-
Southern Twin Falls County ID-Western Magic Valley ID-
447 PM MDT Thu May 25 2023
...A strong thunderstorm will impact portions of southwestern Twin
Falls County through 515 PM MDT...
At 447 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Roseworth, or 23 miles north of Jackpot, moving
northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Rogerson and Hollister around 510 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4216 11483 4236 11491 4252 11460 4223 11435
TIME...MOT...LOC 2247Z 244DEG 18KT 4231 11480
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
STSpecial weather statement, May 25, 4:09 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Boise ID
509 PM MDT Thu May 25 2023
IDZ016-252345-
Western Magic Valley ID-
509 PM MDT Thu May 25 2023
...A strong thunderstorm will impact portions of northeastern Gooding
County through 545 PM MDT...
At 508 PM MDT, Doppler radar was tracking a strong thunderstorm near
Gooding, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Gooding around 520 PM MDT.
Flat Top Butte around 540 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4284 11482 4294 11498 4320 11471 4320 11467
4317 11460 4312 11459 4290 11460
TIME...MOT...LOC 2308Z 227DEG 25KT 4296 11482
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
STSpecial weather statement, May 25, 4:14 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Boise ID
514 PM MDT Thu May 25 2023
IDZ016-030-252345-
Southern Twin Falls County ID-Western Magic Valley ID-
514 PM MDT Thu May 25 2023
...A strong thunderstorm will impact portions of central Twin Falls
County through 545 PM MDT...
At 514 PM MDT, Doppler radar was tracking a strong thunderstorm over
Hollister, or 15 miles south of Twin Falls, moving northeast at 25
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Magic Valley Regional Airport around 530 PM MDT.
Twin Falls, Kimberly and Rock Creek around 540 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4242 11429 4233 11429 4230 11428 4223 11458
4242 11473 4260 11443 4242 11423
TIME...MOT...LOC 2314Z 242DEG 21KT 4235 11455
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
STSpecial weather statement, May 25, 4:27 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Boise ID
527 PM MDT Thu May 25 2023
IDZ016-260000-
Western Magic Valley ID-
527 PM MDT Thu May 25 2023
...A strong thunderstorm will impact portions of central Twin Falls
and central Jerome Counties through 600 PM MDT...
At 527 PM MDT, Doppler radar was tracking a strong thunderstorm near
Twin Falls, moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Minidoka National Monument around 550 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4254 11441 4262 11458 4284 11446 4273 11408
TIME...MOT...LOC 2327Z 219DEG 13KT 4264 11441
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
STHail, Twin Falls
- When
- May 25, 4:35 PM MST to 5:35 PM MST
- Where
- Twin Falls County, 1.72 mi NW of Amsterdam to 1.53 mi S of Hollister
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.320, -114.590
A trained spotter reported lots of lightning and large hail near Kimberly, ID.
High Wind, Southern Twin Falls County
- When
- May 25, 6:00 PM MST to 6:40 PM MST
- Where
- Southern Twin Falls County forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.356, -114.667 (the zone’s center; the record gives no point)
A trained spotter estimated wind gusts up to 60 mph near Hollister, ID.
Hail, Twin Falls
- When
- May 26, 12:19 PM MST to 1:19 PM MST
- Where
- Twin Falls County, 0.51 mi W of Hollister
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.350, -114.580
A trained spotter reported one inch hail near Amsterdam, ID.
Hail, Twin Falls
- When
- May 26, 2:20 PM MST to 2:25 PM MST
- Where
- Twin Falls County, 1.83 mi NNE of Hollister to 2.2 mi NW of Hollister
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.376, -114.563
A trained spotter reported hail that was measured at 1.25 inches.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Nebraska, May 25 to 28, 2023$1.2 million · 1 in hail · 7 events
- Hail and Damaging Wind in Montana, May 25 to 27, 2023$200,000 · 1.75 in hail · 6 events
- Flash Flooding and Flooding in Kansas, May 25 to 30, 2023$66,000 · 8 events
- Tornado in Florida, May 25, 20231 injured · $50,000 · EF0 · 1 event
- Hail in North Dakota, May 25, 20231.5 in hail · 8 events
- Flash Flood and Damaging Winds in Texas, May 25, 202363 kt wind · 4 events
- Hail in Colorado, May 25, 20231 in hail · 3 events
- Flash Flooding and Hail in Texas, May 25 to 26, 20231.5 in hail · 3 events
- Hail in Wyoming, May 25, 2023$5,000 · 1.75 in hail · 2 events
- Waterspouts in Gulf of Mexico, May 25, 20232 events
- Waterspout in South Atlantic Coastal Waters, May 25, 20231 event
- Damaging Wind in Texas, May 25, 202365 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100085, 1100087, 1100086, 1100088.